Article Text

Download PDFPDF
Abdominal bloating in a middle-aged man
  1. Lee Whitmore Eschenroeder,
  2. Eric Krieger
  1. Cardiovascular Medicine, University of Washington Medical Center, Seattle, Washington, USA
  1. Correspondence to Dr Lee Whitmore Eschenroeder, Cardiovascular Medicine, University of Washington, Seattle, WA 98195, USA; lwe{at}cardiology.washington.edu

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Clinical introduction

A man in his 60s with a medical history of hypertension presents to the emergency department with 5 days of progressive abdominal bloating, nausea and reduced appetite. Heart rate was 105 beats/min; blood pressure was 135/95 mm Hg; respiratory rate was 20 breaths/min; and oxygen saturation was 97% on ambient air. His physical exam result is notable for jugular venous distension, abdominal tenderness and bilateral lower extremity oedema. A 12-lead ECG was obtained (figure 1).

Figure 1

Twelve-lead electrocardiogram.

Question

What is the next most appropriate diagnostic study?

  1. Cardiac catheterisation.

  2. Transthoracic echocardiogram.

  3. CT angiogram …

View Full Text

Footnotes

  • Twitter @leschenroeder

  • Contributors LWE served as primary author of the manuscript. EK served as critical reviewer and advisor.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; internally peer reviewed.

  • Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.